Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 254, NWS Nashville, TN

July 8, 2012Davidson County, Rutherford County, Williamson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 8, 2012, 4:52 PM CDT for Davidson County, Rutherford County, Williamson County, Tennessee. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2012, 4:52 PM CDT (21:52 UTC)
Expired
Jul 8, 2012, 5:30 PM CDT
In force
38 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Davidson County, TN, Rutherford County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 26 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 5:13 PM CDTTSTM WND DMG1 S Smyrna, TNREPORT OF TREE DOWN AT DAVIS PARK AND WINDELLWOOD DRIVE. 1 MILE S OF SMYRNA. REPORTED BY SMYRNA PD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2027 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2027 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

747 
WUUS54 KOHX 082152
SVROHX
TNC037-149-187-082230-
/O.NEW.KOHX.SV.W.0254.120708T2152Z-120708T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
452 PM CDT SUN JUL 8 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN WILLIAMSON COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN DAVIDSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 530 PM CDT

* AT 447 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR LA VERGNE...MOVING NORTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SMYRNA...
  LA VERGNE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3611 8670 3603 8641 3587 8646 3595 8677
TIME...MOT...LOC 2152Z 195DEG 5KT 3596 8656

$$

FORECASTER:13
1 follow-up statement
595 
WWUS54 KOHX 082208
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
508 PM CDT SUN JUL 8 2012

TNC037-149-187-082230-
/O.CON.KOHX.SV.W.0254.000000T0000Z-120708T2230Z/
RUTHERFORD TN-WILLIAMSON TN-DAVIDSON TN-
508 PM CDT SUN JUL 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
DAVIDSON...NORTHEASTERN WILLIAMSON AND NORTHWESTERN RUTHERFORD
COUNTIES UNTIL 530 PM CDT...

AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
SMYRNA...OR 11 MILES NORTHWEST OF MURFREESBORO...MOVING NORTH AT 5
MPH.

LOCATIONS IMPACTED INCLUDE...
  SMYRNA AND LA VERGNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3611 8670 3603 8641 3587 8646 3595 8677
TIME...MOT...LOC 2208Z 195DEG 5KT 3596 8655

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 12:29 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 8, 12:29 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1229 PM CDT SUN JUL 8 2012

.UPDATE...ADDED AVIATION SECTION FOR 18Z TAF'S.

&&

.AVIATION...BNA/CKV/CSV...SCATTERED CONVECTION EXPECTED TO DEVELOP
ACROSS MIDDLE TENNESSEE LATER THIS AFTERNOON AND LAST INTO THE
EVENING BEFORE DISSIPATING. ONCE AGAIN, POP'S ARE MAINLY IN THE
ISOLATED TO WIDELY SCATTERED RANGE, SO WILL HANDLE WITH VCTS/CB
REMARKS FOR NOW.

&&

.PREV DISCUSSION... /ISSUED 637 AM CDT SUN JUL 8 2012/

UPDATE...

12Z TAF DISCUSSION.

AVIATION...

VFR. CONVECTION THAT AFFECTED BNA/CKV OVERNIGHT HAS MOVED WELL
WEST OF THE AIRPORTS THIS MORNING. ADDITIONAL TSRA EXPECTED TO
DEVELOP BY 19-20Z AROUND AREA AIRPORTS THIS AFTERNOON PER LATEST
HRRR RUNS...AND WILL MENTION VCTS AT ALL TERMINALS THROUGH 03Z
WITH BEST CHANCES FOR IMPACTS AT BNA AND CKV. LIGHT SOUTHWEST
WINDS ANTICIPATED THROUGH THE FORECAST PERIOD.

PREV DISCUSSION... /ISSUED 357 AM CDT SUN JUL 8 2012/

SHORT TERM (THRU TUE)..

MODELS SHOW H5 TROFING IN THE LWR-MID MS VLY TDAY BY VIRTUE OF AN
EASTERLY WAVE. THIS FEATURE IS ALREADY KICKING OFF SCT TSTMS IN
WEST TN AND NORTHWEST AL THIS MORNING. EXPECT THE WAVE TO MOVE
WEST WITH MORE TSTMS IN WEST MID TN TDAY.

AS FOR TEMPERATURES...IT WL BE ANOTHER VERY WARM DAY TDAY UNDER
PARTLY CLOUDY SKIES (MAINLY). HIGHS ARE EXPECTED IN THE MID-UPR
90S...WITH SOME TRIPLE DIGIT HEAT INDICES. EXPECT HEAT INDICES IN
THE 100-105 F RANGE...AND WL NOT ISSUE AN HEAT ADVISORY AT THIS
TIME.

TNGT...A COLD FRONT WL DROP SOUTH TO NEAR THE TN-KY STATE LINE.
EXPECT SCATTERED TSTMS IN MIDTN WITH AN ORGANIZED LINE OF TSTMS
FURTHER NORTH NEAR THE FRONT.

MON-TUE...COLD FRONT DROPS SOUTH INTO MIDTN WITH SHOWERS AND
TSTMS LKLY. THE RAIN AND CLOUDS WL KEEP TEMPS IN THE 70S AND 80S
MOST OF THE DAY. THE FRONT WL MOVE SLOWLY SOUTH WITH SHOWERS AND
TSTMS LKLY MON NGT. BULF OF THE QPF IS FORECAST TO SHIFT SOUTH OF
THE AREA ON TUE...THO THERE WL BE LINGERING SHOWERS. HIGHS SHOULD
REMAIN IN THE 80S TUE.

LONG TERM (WED-SAT)...
DRIER WEATHER WITH NEAR NORMAL TEMPS WED-FRI. KEPT A SMALL CHANCE
OF SHOWERS AND TSTMS WITH UPPER TROF REMAINING OVR THE REGION.
BEYOND THAT MODELS SHOW UPR TROF MAY BECOME A CLOSED LOW OVR THE
REGION NEXT WEEKEND...WITH MORE MOISTURE AND A BETTER CHANCE OF
PCPN. KEPT THE PROBABILITY IN THE CHC CATEGORY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, Jul 8, 5:01 AM CDT, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
501 AM CDT SUN JUL 8 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-091015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
501 AM CDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG TO LOCALLY SEVERE THUNDERSTORMS ARE EXPECTED
ACROSS MIDDLE TENNESSEE SUNDAY INTO SUNDAY NIGHT. THE HIGHEST
LIKELIHOOD FOR STRONG TO SEVERE STORMS WILL BE ALONG AND WEST OF
THE I-65 CORRIDOR. GUSTY WINDS...SMALL HAIL...FREQUENT
LIGHTNING...AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE IN THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MIDDLE TENNESSEE
EACH DAY FROM MONDAY THROUGH SATURDAY. SOME STORMS MAY BE STRONG
AND CONTAIN GUSTY WINDS...SMALL HAIL...FREQUENT LIGHTNING...AND
BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

55

In the hours before

Local storm report, Jul 8, 4:07 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
407 PM CDT SUN JUL 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     13 N CENTERVILLE        35.98N 87.45W
07/08/2012                   HICKMAN            TN   EMERGENCY MNGR

            EMA REPORTS TREE DOWN ACROSS HWY 48 ABOUT 12-15 MILES
            NORTH OF CENTERVILLE.

&&

TBOUCHER
Special weather statement, Jul 8, 4:14 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
414 PM CDT SUN JUL 8 2012

TNZ007-008-027-082145-
DAVIDSON-ROBERTSON-SUMNER-
414 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...ROBERTSON AND SUMNER
COUNTIES...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF LAKEWOOD...OR 7 MILES NORTHEAST
OF NASHVILLE...MOVING NORTH AT 5 MPH.

WIND GUSTS OF AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
ADDITIONALLY...VERY HEAVY RAIN IS EXPECTED WHICH MAY REDUCE
VISIBILITIES WHILE DRIVING.

LAT...LON 3641 8667 3629 8657 3625 8658 3625 8659
      3622 8658 3616 8659 3613 8690 3638 8691

TB12
Special weather statement, Jul 8, 4:17 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
417 PM CDT SUN JUL 8 2012

TNZ027-059-062-082145-
DAVIDSON-RUTHERFORD-WILLIAMSON-
417 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...RUTHERFORD AND
WILLIAMSON COUNTIES...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NOLENSVILLE...OR 10 MILES NORTHEAST OF
FRANKLIN...MOVING NORTHEAST AT 5 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY RAINFALL
IS ALSO POSSIBLE WITH THIS STORM. VISIBILITIES MAY BE REDUCED WHILE
DRIVING.

LAT...LON 3613 8690 3616 8659 3594 8652 3590 8686

TB12
Local storm report, Jul 8, 4:26 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
426 PM CDT SUN JUL 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     3 N NASHVILLE           36.22N 86.78W
07/08/2012                   DAVIDSON           TN   PUBLIC

            PUBLIC REPORT OF 2 TREES DOWN ON MAPLEWOOD TRACE NEAR
            BRILEY PARKWAY AND I65.

&&

TBOUCHER
Local storm report, Jul 8, 4:29 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
429 PM CDT SUN JUL 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     13 N CENTERVILLE        35.98N 87.45W
07/08/2012                   HICKMAN            TN   EMERGENCY MNGR

            EMA REPORTS TREE DOWN ACROSS HWY 48 ABOUT 12-15 MILES
            NORTH OF CENTERVILLE.

0420 PM     TSTM WND DMG     3 N NASHVILLE           36.22N 86.78W
07/08/2012                   DAVIDSON           TN   PUBLIC

            PUBLIC REPORT OF 2 TREES DOWN ON MAPLEWOOD TRACE NEAR
            BRILEY PARKWAY AND I65.

&&

31
Special weather statement, Jul 8, 4:31 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
431 PM CDT SUN JUL 8 2012

TNZ026-027-059-082200-
CHEATHAM-DAVIDSON-WILLIAMSON-
431 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON AND
WILLIAMSON COUNTIES...

AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF FAIRVIEW...OR 8 MILES WEST OF
FRANKLIN...MOVING NORTHWEST AT 5 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. ALSO VERY
HEAVY RAINFALL MAY REDUCE DRIVING VISIBILITIES.

LAT...LON 3605 8718 3609 8703 3613 8690 3590 8686
      3585 8721

TB12

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 11:21 PM CDTSpecial Weather StatementOHXCheatham24 min
Jul 7, 11:27 PM CDTSpecial Weather StatementOHXDavidson63 min
Jul 7, 11:44 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery46 min
Jul 7, 11:53 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson20 min
Jul 8, 12:19 AM CDTSevere Thunderstorm WarningOHXDickson, Houston, Montgomery, Stewart41 min
Jul 8, 12:32 AM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys28 min
Jul 8, 12:51 AM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Stewart54 min
Jul 8, 1:27 AM CDTFlash Flood WarningOHXDickson, Humphreys116 min
Jul 8, 1:42 AM CDTSevere Thunderstorm WarningOHXBenton, Humphreys63 min
Jul 8, 1:47 AM CDTSpecial Weather StatementOHXHouston58 min
Jul 8, 2:35 AM CDTSpecial Weather StatementOHXStewart25 min
Jul 8, 3:09 AM CDTSpecial Weather StatementOHXStewart66 min
Jul 8, 2:13 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys32 min
Jul 8, 3:17 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys28 min
Jul 8, 3:45 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys30 min
Jul 8, 4:00 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Maury, Williamson30 min
Jul 8, 4:14 PM CDTSpecial Weather StatementOHXDavidson31 min
Jul 8, 4:17 PM CDTSpecial Weather StatementOHXDavidson28 min
Jul 8, 4:31 PM CDTSpecial Weather StatementOHXWilliamson29 min
Jul 8, 4:49 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Williamson41 min
Jul 8, 5:10 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson35 min
Jul 8, 5:15 PM CDTSevere Thunderstorm WarningOHXWilson45 min
Jul 8, 5:26 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury, Rutherford, Williamson23 min
Jul 8, 5:43 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, Rutherford, Wilson62 min
Jul 8, 5:44 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson46 min
Jul 8, 6:02 PM CDTSevere Thunderstorm WarningOHXSmith, Wilson32 min
Jul 8, 6:15 PM CDTAreal Flood AdvisoryOHXRutherford, Smith, Wilson66 min
Jul 8, 6:25 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale35 min
Jul 8, 6:43 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Overton36 min
Jul 8, 6:52 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale27 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.